Article Text

Download PDFPDF
Unexpected outcome (positive or negative) including adverse drug reactions
Pericardial decompression syndrome in a patient with hypothyroidism presenting as massive pericardial effusion: a case report and review of related literature
  1. Aveline Sue Ann Lim Lim1,
  2. Elizabeth Paz-Pacheco2,
  3. Michael Reyes3,
  4. Felix Punzalan3
  1. 1Department of Medicine, Section of Endocrinology, Diabetes and Metabolism, UP-Philippine General Hospital, Manila, Philippines
  2. 2Department of Medicine, Section of Endocrinology, Diabetes and Metabolism, Philippine General Hospital, University of the Philippines Manila, Manila, Philippines
  3. 3Department of Medicine, Section of Cardiovascular Medicine, Philippine General Hospital, University of the Philippines Manila, Manila, Philippines
  1. Correspondence to Dr Aveline Sue Ann Lim Lim, limsue888{at}yahoo.com

Summary

The authors present a case of a 44-year-old female with unrecognised hypothyroidism consulting for heart failure symptoms. Echocardiogram revealed massive pericardial effusion with tamponade physiology, attributed to primary hypothyroidism from a previous thyroidectomy. Levothyroxine was started at a dose of 0.7 ug/kg/day followed by subxiphoid pericardiostomy. 9 h postpericardiostomy however, hypotension developed and despite hydration and inotropic support, patient succumbed to cardiogenic shock on the 14th hospital day.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests Fellow-in-training, research requirements

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.